Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 17, NWS Binghamton, NY

June 26, 2005Sullivan County, New York; Pike County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jun 26, 2005, 4:10 PM EDT for Sullivan County, New York; Pike County, Pennsylvania. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2005, 4:10 PM EDT (20:10 UTC)
Expired
Jun 26, 2005, 5:15 PM EDT
In force
65 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Sullivan County, NY, Pike County, PA

The radar

The Binghamton radar (KBGM), 110 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 262013
FFWBGM
NYC105-PAC103-262115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 PM EDT SUN JUN 26 2005

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SULLIVAN COUNTY IN CENTRAL NEW YORK
  NORTHERN PIKE COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 515 PM EDT

* AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN IN SOUTHWESTERN SULLIVAN AND NORTHERN PIKE
  COUNTIES.

* THE HEAVY RAIN WAS CENTERED IN AN AREA BETWEEN NARROWSBURG, TUSTEN
  AND WESTCOLANG PARK. STREAMS AFFECTED BY THE HEAVY RAIN INCLUDE 
  MASTHOPE CREEK AND AREAS ALONG THE DELAWARE RIVER. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 4161 7489 4142 7488 4140 7521 4173 7504

$$
1 follow-up statement
000 
WGUS71 KBGM 262105
FFSBGM
NYC105-PAC103-262115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
503 PM EDT SUN JUN 26 2005

NYC105-PAC103-262115- 503 PM EDT SUN JUN 26 2005

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 515 PM EDT FOR 
SOUTHWEST SULLIVAN AND NORTHERN PIKE COUNTIES HAS BEEN CANCELLED...

THE STATIONARY THUNDERSTORM WHICH PRODUCED HEAVY RAIN HAS 
DISSIPATED, AND THE THREAT FOR FLASH FLOODING HAS ENDED.  ALTHOUGH 
NO REPORTS OF FLOODING HAVE BEEN RECEIVED, SOME ROADWAYS MAY BE 
COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH 
FLOODED ROADWAYS.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 1:45 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 26, 1:45 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
145 PM EDT SUN JUN 26 2005

.SHORT TERM (TODAY - TUESDAY)...

ZONES WILL BE OUT EARLY SO WE CAN BETTER MONITOR DVLPNG CONVECTION
ACRS THE TWIN TIERS.

SCT CONVECTION FIRING OVER THE TWIN TIERS AND NE PA. THIS ACTIVITY
IS XPCTD TO DIMINISH SHORTLY AFTER SUNSET. WILL MONITOR FOR +RA AS
THEY ARE SLOW MOVERS, AND SOME COULD PRODUCE STRONG WINDS IF THEY
ARE ABLE TO TAP SOME DRIER AIR ALOFT. SOME RELIEF FROM THE HUMID
CONDITIONS WITH TDS FROM THE M50S TO A60 ACRS THE NRN FINGER LAKES
AND WRN MOHAWK VLY. DRIER CONDITIONS HERE SHUD PRECLUDE CONVECTIVE
DVLPMNT.

FOR TMRW, MDLS SUGGEST THAT THE REMNANTS OF THE SFC BNDRY WILL BE
OVER NRN ZONES. MDLS ALSO SHOW MORE STABLE CONDITIONS ACRS NE PA
WITH AN AXIS OF MUCH LOWER K INDICES FCST TO LIE ACRS THAT RGN. THIS
IS IN ADVANCE OF A SURGE OF LOW LVL MSTR WHICH GETS INTO THE BGM
FCST AREA ON TUES. GIVEN THIS, WILL GO WITH 20 POPS FOR THE WYOMING
VLY AND WRN CATSKILLS (WHICH WILL BE A DRY ZONE FCST), AND KEEP LOW
CHC POPS FOR THE REMAINDER OF THE RGN WHERE OLD BNDRY AND PSBL LAKE
BREEZES COULD HELP TRIGGER ACTIVITY. APPEARS TO BE A BETTER POTNL
FOR SCT CONVECTION AREA-WIDE ON TUES WITH MDLS SHOWING WEAK RIPPLES
IN THE SSW FLOW ALOFT. WILL UP POPS TO 40 AND CALL IT SCATTERED.
LEANED TWDS THE WARMER MOS TEMPS, ALTHO IT COULD BE A FEW DEG COOLER
ON TUES AS MORE IN THE WAY OF CLDS ARE XPCTD.

&&

LONG TERM (TUE NIGHT - SUN)...
5H TROF MOVG ACRS GREAT LAKES LATE TUE WILL HELP PICK UP DISTURBANCE
AND MOISTURE OVER VIRGINIA AND BRING IT N ACRS CWA. THIS MOVES
OFF WED BUT MOISTURE AND INSTABILITY REMAIN UNTIL COLD FRONT AND A
STRONGER SHORT WAVE TROUGH SWEEP ACRS NY FRI. THEREFORE CHC FOR
SHWRS AND TSTMS EACH DAY. HI PRES BUILDS ACRS FOR SAT AND SUN WITH
SEASONABLE TEMPERATURES AND DRY WEATHER. BMW

&&

.AVIATION...
WEAK FRONTAL BOUNDARY HAS BROUGHT SOME DRIER AIR INTO THE SYR UCA
ITH AREAS CLEARING THE HAZE AND LEAVING SKIES GENERALLY CLEAR FOR
THIS AFTERNOON AND EVENING. HAZE AND SOME LIGHT FOG WILL LIKELY
RETURN LATE TONIGHT TO THOSE AREAS AS THIS BOUNDARY RECEDES BACK TO
THE N. ACROSS SOUTHERN TIER NY CATSKILLS AND NE PA MORE MOISTURE AND
INSTABILITY WILL LEAD TO SCT TO BKN CU AND SOME TSTMS THIS AFTERNOON
AND EVENING WITH HAZE AND SOME VALLEY FOG OVERNIGHT. BMW

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.

&&
Hazardous weather outlook, Jun 26, 4:45 AM EDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
445 AM EDT SUN JUN 26 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-270844-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
445 AM EDT SUN JUN 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING...MAINLY ACROSS NEW YORKS SOUTHERN TIER AND NORTHEAST
PENNSYLVANIA.  ALTHOUGH STORMS ARE NOT EXPECTED TO BECOME
SEVERE...SLOW CELL MOVEMENT COULD LEAD TO LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

MJ

In the hours before

Special weather statement, Jun 26, 1:28 PM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
128 PM EDT SUN JUN 26 2005

NYZ022-261900-
STEUBEN NY-
128 PM EDT SUN JUN 26 2005

...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...

* AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN NEAR
TROUPSBURG..AND MOVING EAST AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WOODHULL AT 205 PM EDT

THE STORM WILL MOVE ALONG THE NEW YORK AND PENNSYLVANIA BORDER OVER
THE NEXT HOUR. THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY
RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE
AREAS. RAINFALL RATES UP TO ONE AND ONE HALF INCHES AN HOUR ARE
POSSIBLE. WIND GUSTS TO 35 MPH MAY ACCOMPANY THE HEAVY RAIN.

GILT
Special weather statement, Jun 26, 1:53 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
153 PM EDT SUN JUN 26 2005

PAZ043-047-261900-
LUZERNE PA-WYOMING PA-
153 PM EDT SUN JUN 26 2005

...THUNDERSTORMS WITH HEAVY RAIN MOVING INTO THE AREA...

* AT 147 PM EDT...A CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING
VERY HEAVY RAIN WAS LOCATED SOUTHWEST OF KASSON BROOK..AND MOVING
SOUTHEAST AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  STULL AT 225 PM EDT
  NOXEN AT 235 PM EDT
  RUGGLES AT 250 PM EDT
  PIKES CREEK AT 255 PM EDT
  HARVEYS LAKE AND BEAUMONT AT 300 PM EDT

THE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. RAINFALL
RATES OF ONE AND ONE HALF INCH AN HOUR ARE POSSIBLE. WIND GUSTS TO
35 MPH MAY ACCOMPANY THE HEAVY RAIN.

GILT
Special weather statement, Jun 26, 2:16 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED HEADER
NATIONAL WEATHER SERVICE BINGHAMTON NY
216 PM EDT SUN JUN 26 2005

PAZ038-261915-
BRADFORD PA-
216 PM EDT SUN JUN 26 2005

...THUNDERSTORMS WITH HEAVY RAIN MOVING ACROSS THE AREA...

* AT 212 PM EDT...THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN
WERE LOCATED NEAR WEST BURLINGTON..AND MOVING SOUTHEAST AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WEST FRANKLIN AT 300 PM EDT
  FRANKLINDALE AND MONROE AT 315 PM EDT

THIS STORM HAS THE POTENTIAL TO PRODUCE RAINFALL AT A RATE OF ONE
AND ONE HALF INCH AN HOUR. RADAR ESTIMATES THAT OVER AN INCH HAS
ALREADY FALLEN OVER THE PAST HOUR. THIS COULD CAUSE LOCALIZED
FLOODING OF ROADS AND POOR DRAINAGE AREAS. WIND GUSTS TO 35 MPH MAY
ACCOMPANY THE HEAVY RAIN.

GILT
Special weather statement, Jun 26, 2:57 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
257 PM EDT SUN JUN 26 2005

NYZ062-262000-
SULLIVAN NY-
257 PM EDT SUN JUN 26 2005

...THUNDERSTORMS WITH HEAVY MOVING ACROSS THE AREA...

* AT 252 PM EDT...THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN
WERE LOCATED NEAR COHECTON CENTER...AND MOVING EAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  TYLERTOWN AT 310 PM EDT
  BETHEL AT 320 PM EDT
  WHITE LAKE AT 340 PM EDT
  MONGAUP VALLEY AT 350 PM EDT
  FORRESTBURG AND MONTICELLO AT 400 PM EDT

THE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. LOCALIZED
RAINFALL OF ONE TO TWO INCHES IS POSSIBLE OVER THE NEXT HOUR. WIND
GUSTS TO 35 MPH MAY ACCOMPANY THE HEAVY RAIN.

GILT
Special weather statement, Jun 26, 3:52 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
352 PM EDT SUN JUN 26 2005

NYZ062-PAZ048-262045-
PIKE PA-SULLIVAN NY-
352 PM EDT SUN JUN 26 2005

...A STRONG THUNDERSTORM WITH VERY HEAVY RAIN WILL AFFECT NORTHERN
PIKE COUNTY PENNSYLVANIA AND EASTERN SULLIVAN COUNTY, NEW YORK
COUNTY...

* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR NARROWSBURG  THIS
  STORM WAS NEARLY STATIONARY.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WESTCOLANG PARK AT 435 PM EDT
  LACKAWAXEN AND BEAVER BROOK AT 445 PM EDT

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
VERY HEAVY RAINFALL HAD BEEN FALLING IN THE VICINTY OF TENMILE RIVER
AND NOW IS THE VICINITY OF MASTHOPE CREEK. THESE HEAVY RAINFALL
RATES WILL CONTINUE DURING THE NEXT HOUR.

JFC
Special weather statement, Jun 26, 3:52 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
352 PM EDT SUN JUN 26 2005

NYZ062-PAZ048-262045-
PIKE PA-SULLIVAN NY-
352 PM EDT SUN JUN 26 2005

CORRECTED TO READ WESTERN SULLIVAN COUNTY

...A STRONG THUNDERSTORM WITH VERY HEAVY RAIN WILL AFFECT NORTHERN
PIKE COUNTY PENNSYLVANIA AND WESTERN SULLIVAN COUNTY, NEW YORK...

* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR NARROWSBURG  THIS
  STORM WAS NEARLY STATIONARY.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WESTCOLANG PARK AT 435 PM EDT
  LACKAWAXEN AND BEAVER BROOK AT 445 PM EDT

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
VERY HEAVY RAINFALL HAD BEEN FALLING IN THE VICINTY OF TENMILE RIVER
AND NOW IS THE VICINITY OF MASTHOPE CREEK. THESE HEAVY RAINFALL
RATES WILL CONTINUE DURING THE NEXT HOUR.

JFC

Nearby

Flash Flood Warnings in New York, 2005Flash Flood Warnings in Pennsylvania, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.